- You may develop a fever at the same time as a psoriatic arthritis flare.
- Psoriatic arthritis has been associated with an increased risk of infection, possibly due to medications for the condition.
- People with psoriatic arthritis are more likely to develop other conditions such as inflammatory bowel diseases, which can cause a fever.
Psoriatic arthritis (PsA) is a chronic inflammatory condition that affects an estimated
It may cause pain and stiffness, as well as swelling in the joints, fingers, toes, spine, and areas where tendons or ligaments attach to bone. People with PsA may also have skin, nail, eye, and bowel symptoms.
If you develop a fever with PsA, it may be linked to the disease itself or to another health condition, such as an infection. The cause of the fever will determine your recommended treatment plan.
Read on to learn more.
Some people with PsA develop a low grade fever during a flare, which is when the condition becomes more active.
PsA is an autoimmune disease. This means your immune system attacks your body’s own tissues. Inflammation and fever are both immune responses.
People with PsA are also more likely to develop other inflammatory health conditions, including ulcerative colitis and Crohn’s disease. These inflammatory bowel diseases (IBDs) can cause fever.
A fever may also be a sign of infection. According to a
People who take one or more of the following medications for PsA may be more likely to develop certain infections:
|Type of medication
|conventional synthetic disease modifying antirheumatic drugs (csDMARDs)
|tumor necrosis factor (TNF)-α inhibitors
|infliximab (Remicade) and biosimilar drugs (Renflexis, Inflectra)
certolizumab pegol (Cimzia)
adalimumab (Humira) and biosimilar drugs (Cyltezo, Amjevita, Imraldi)
|interleukin (IL)-12/23 inhibitors
|Janus kinase (JAK) inhibitors
These medications suppress your immune system in order to reduce inflammation from PsA.
As a side effect, this may leave you vulnerable to certain infections, including potentially serious infections such as:
Different medications appear to raise the risk of different infections.
If you have PsA and you develop a fever, contact a healthcare professional.
In some cases, over-the-counter anti-fever medication such as acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) may be enough to treat the fever. However, these may not address the underlying cause of the fever.
To diagnose the cause of the fever, a doctor may:
- ask about your symptoms
- conduct a physical exam
- order blood tests, stool tests, imaging tests, or other tests
If the fever is caused by an infection, your doctor’s recommended treatment plan will depend on the type and severity of the infection.
In some cases, they may prescribe medication or other therapies. In other cases, you may be able to recover without treatment. A severe infection may require hospitalization to treat.
If the fever is linked to IBD or another chronic condition, your doctor can help you understand your treatment options.
Before you start a new medication for PsA, talk with your doctor about the potential benefits and risks. Ask them whether the medication raises the risk of infection.
Your doctor can help you learn:
- how to reduce your risk of infection by:
- getting vaccinated
- washing your hands regularly
- avoiding close contact with people who have signs of infection
- taking other precautions
- how to recognize the signs and symptoms of an infection
- when to seek medical care for a potential infection
Before they prescribe certain medications for PsA, your doctor may ask you several questions:
- Do you have a history of tuberculosis, hepatitis B, or herpes zoster (shingles) infection? Certain arthritis medications can reactive those infections.
- Have you traveled recently? Certain arthritis medication may reactivate or worsen travel-related infections, such as tuberculosis and malaria.
- What vaccinations have you received? Depending on your vaccination history and risk factors for infection, they may advise you to get certain vaccines before you start taking a new medication.
Following your doctor’s recommended treatment plan for PsA can help reduce flares and improve your quality of life. If you continue to experience flares, they may adjust your treatment plan.
If you develop a serious infection while taking certain medications for PsA, you doctor may advise you to stop that treatment. They can help you learn about other treatment options.
In some cases, a fever may be linked to inflammation caused by PsA or a related health condition, such as IBD.
A fever may also be a sign of infection. Certain medications used to treat PsA appear to raise the risk of certain infections. Although more research is needed, it’s possible that PsA itself also increases the risk of infection.
Let your doctor know if you have PsA and you develop a fever. They can help determine the cause of the fever and recommend treatment.